Alabama, 2024

Hail in Alabama, May 27, 2024

May 27, 2024 · NWS MOB · 1 event in 1 county or zone

Severe storms moved across portions of Alabama on 5/27 producing large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe storms moved across portions of Alabama on 5/27 producing large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 1:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 27, 1:07 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
207 PM CDT Mon May 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 207 PM CDT Mon May 27 2024

A somewhat broad upper trof pattern over the eastern half of the
CONUS amplifies through Tuesday, and embedded within this pattern a
series of shortwaves progress across the forecast region today into
the evening hours, along with a second set advancing into the area
on Tuesday. The remnants of an increasingly diffuse outflow
boundary appears to be located near the I-65 corridor based on
current radar and satellite loop, and a weak frontal boundary
extends from the Arkansas/Louisiana border into northern Alabama.
It's not clear if whatever remains of the remnants of the outflow
boundary can manage to lead to any convective initiation as the first
series of shortwaves progress across the forecast region through
this evening. What looks more likely is that development will
occur along the frontal boundary which progresses into interior
portions of the forecast area through the afternoon, then moves
through the remainder of the area and into the marine area
overnight. The convective trends will need to be monitored. MLCAPE
values this afternoon into the early evening ahead of the
approaching front reach 2500-3000 J/kg, potentially around 3500
J/kg. Shear values remain on the low side, with 0-3 km bulk shear
of typically 20-30 knots along with correspondingly low helicity
values. DCAPE values are currently around 800 J/kg, and there is
the potential for an increase to around 1000 J/kg, possibly even
1500, late this afternoon. The best deep layer forcing associated
with the series of shortwaves and placement of the surface
boundaries appears to generally favor the portion of the area
along and east of the I-65 corridor this afternoon, which then
wanes this evening. For the rest of this afternoon, have gone with
chance pops roughly along and east of I-65 with slight chance
pops elsewhere. Pops taper off to dry conditions areawide tonight.
SPC has a slight risk of severe storms for portions of south
central Alabama stretching roughly along I-65 into southwest
Alabama along with a marginal risk for much of the remainder of
the area. The environment looks to favor some strong storms with a
severe storm or two possible. If severe storms form, damaging
wind gusts and large hail will be primary threats. Despite another
series of shortwaves set to move across the area on Tuesday,
drier air will have flowed into the area in the wake of the
frontal boundary and have kept pops out of the forecast. Lows
tonight range from the mid 60s well inland to the mid 70s at the
coast. Highs on Tuesday mostly range from 90-95. A high risk of
rip currents is in effect through tonight, then a moderate risk
follows for Tuesday. /29

&&

.SHORT & LONG TERM...
(Tuesday night through Monday)
Issued at 207 PM CDT Mon May 27 2024

A predominately dry forecast is likely through mid to late week as a
broad trough over the eastern states helps to reinforce deep layer
dry air across our region. There is some uncertainty for mid week
regarding rain chances over the western half of the area. The GFS
indicates that just enough deep layer moisture may be present as
small shortwaves approach from the west to support a chance of
rain. However, the majority of the guidance remains dry, so will
only go with a slight chance of diurnally driven storms in the
western zones for Wed/Thu afternoon.

As we head into Friday through Monday, we will likely be contending
with several additional shortwaves as they move on the northern and
eastern periphery of a building upper level ridge over Mexico. The
timing of these shortwaves are always challenging and there are
certainly differences in the long range guidance. However, the
overall trend will be for increasing rain chances as we go into the
weekend due to the aforementioned shortwaves and gradually
increasing deep layer moisture. Temperatures will be close to
seasonal levels. 34/JFB

&&

.MARINE...
Issued at 207 PM CDT Mon May 27 2024

No impacts are expected through the period with the exception of
higher winds and seas near storms. Light to moderate southwesterly
winds become northwesterly overnight as a cold front moves through.
A light diurnal flow pattern follows for Tuesday and Wednesday, then
a light to moderate southeasterly flow prevails for Thursday into
the weekend. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  94  69  91  69  87  68  89 /  20  10   0  20  10  20  10  20
Pensacola   75  93  72  89  72  87  71  88 /  20   0   0  10  10  10  10  20
Destin      75  90  73  88  72  87  72  88 /  20   0   0  10   0  10  10  20
Evergreen   68  93  65  90  64  87  64  90 /  40   0   0  10  10  10  10  20
Waynesboro  66  93  66  88  65  85  64  89 /  10  10   0  20  20  20  10  20
Camden      66  91  64  88  64  85  64  88 /  20   0   0  10  10  10  10  20
Crestview   69  95  65  93  65  90  64  92 /  30   0   0  10  10  10  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 27, 3:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
423 PM CDT Mon May 27 2024

ALZ057-058-272215-
Butler AL-Crenshaw AL-
423 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUTLER AND NORTHWESTERN
CRENSHAW COUNTIES THROUGH 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Greenville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8640 3183 8688 3196 8684 3196 8641
      3199 8640 3199 8634
TIME...MOT...LOC 2123Z 282DEG 18KT 3189 8674

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD

The radar

The Maxwell AFB radar (KMXX), 107 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
May 27, 3:45 PM CST
Where
Butler County, 1.76 mi E of Greenville Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
31.850, -86.590

Ping Pong Size hail estimated from photo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188820.